Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Charleston, SC

May 23, 2004Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2004, 4:27 PM EDT for Colleton County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 4:27 PM EDT (20:27 UTC)
Expired
May 23, 2004, 5:00 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS52 KCHS 232027
SVRCHS
SCC029-232100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 500 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  PENNIES ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF RUFFIN TO 6
  MILES NORTHWEST OF HENDERSONVILLE TO 8 MILES WEST OF
  HENDERSONVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF
  WALTERBORO TO 9 MILES SOUTHWEST OF WALTERBORO TO 7 MILES NORTH OF
  YEMASSEE...MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RUFFIN...
  HENDERSONVILLE AND WALTERBORO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 3304 8092 3288 8090 3282 8090 3269 8074
      3280 8062 3296 8064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 23, 2:37 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT SUN MAY 23 2004

.SHORT TERM...SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ON A
MULTITUDE OF DIFFERENTIAL HEATING BNDRYS AS WELL AS THE LAKE
MOULTRIE LAKE BREEZE EARLY THIS AFTN. THE ATMOS WL REMAIN CONDUCIVE
FOR ADDITIONAL TSTMS TO DEVELOP THROUGH THE REMAINDER OF THE AFTN
AND INTO THE ERLY EVNG HRS AS TEMPS HOLD IN THE UPR 80S/LWR 90S.
RECENT MAPS/ACARS/RUC SOUNDINGS ALL SUGGEST THERMODYNAMIC PROFILES
FAVOR ISOLD SVR TSTM DVLPMNT WITH MARGINAL LARGE HAIL AND DAMAGING
MICROBURSTS BEING THE PRIMARY RISKS. THE SEA BREEZE HAS BEEN PINNED
FAIRLY CLOSE TO THE COAST TDA THANKS TO A LGT WESTERLY FLOW ALOFT
HWVR SOME INLAND PENETRATION HAS BEEN NOTED OVER COASTAL GA DURING
THE PAST HR WITH BOTH THE HILTON HEAD ISLAND AND TYBEE ISLAND
MESONET SITES REPORTING E/SE WINDS. AS THE CAPPING INVERSION BEGINS
TO BREAK CLOSER TO THE COAST...ADDITIONAL CONVECTIVE DVLPMNT IS PSBL
OVR THE GA COASTAL EMPIRE AND SOUTH COASTAL SC DURING THE NXT FEW
HRS. WL GO WITH A 30-20 POP REGIME THROUGH MIDNIGHT WITH THE HIGHEST
POPS CONFINED TO THE INLAND COUNTIES. MAY OPT TO TWEAK POPS AT THE
LAST MINUTE PENDING RADAR TRENDS AT PRESS TIME. CONVECTIVE ACTIVITY
SHOULD DIMINISH BY EVNG WITH THE LOSS OF INSOLATION.
&&

.LONG TERM...STANDARD SUMMER PATTERN WL PERSIST WITH THE USUAL
DIURNAL CONVECTIVE CYCLE. THE GFS AND ETA BOTH SHOW A DECENT
SHORTWAVE PUSHING N OF THE AREA ON WED IN THE W/NW FLOW ALOFT. THIS
COUPLED WITH SEA BREEZE INTERACTIONS AND BROAD DIFLUENCE ALOFT MAY
HELP TO ENHANCE THE CONVECTIVE POTENTIAL WED AFTN ACROSS MAINLY THE
SC ZONES. STILL CAN NOT JUSTIFY GOING ANY HIGHER THAN 30 POPS ATTM
AS THE BEST FORCING SHOULD REMAIN WELL N OF THE AREA. FCSTR
CONFIDENCE REMAIN LOW THAT ANY RESIDUAL BACKDOOR FRNTL BNDRY WL SAG
THIS FAR S ON THU. TEMPS WL REMAIN VRY WARM THROUGH THE FCST PERIOD
WITH HIGHS LIKELY TO BREACH THE MID 90S ACROSS INTERIOR SE GA.
&&

.MARINE...VERY LITTLE CHANGE TO THE PATTERN AND FORECASTS. OVERNIGHT
WINDS WILL BE DOMINATED BY THE DEVELOPMENT OF A LLJ AND DAYTIME
WINDS BY THE SEA BREEZE. LATER IN THE PERIOD...EXTENDED MODELS
CONTINUE TO BRING A FRONT THROUGH THE NC AND NORTHERN SC WATERS ON
THURSDAY. THIS SEEMS TO AGGRESSIVE HOWEVER...SO WILL KEEP FRONT WELL
NORTH OF THE WATERS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

ST/JR
Hazardous weather outlook, May 23, 12:28 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD AMZ330-350
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 PM EDT SUN MAY 23 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240905-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1228 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 23, 1:30 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT SUN MAY 23 2004

SCZ045-231815-
BERKELEY-
130 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 215 PM
EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF
MURRAYSVILLE...OR ABOUT 9 MILES WEST OF MONCKS CORNER...MOVING EAST
AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND HUSSERTOWN...MOOREFIELD...MURRAYSVILLE...CROSS...
CHICORA...WHITESVILLE...WADBOO...SUGAR HILL AND STONY LANDING
THROUGH 215 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 1:58 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
158 PM EDT SUN MAY 23 2004

GAZ088-231830-
SCREVEN-
158 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 230 PM
EDT...

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF WHITE HILL...OR
ABOUT 6 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL...
WATERS...SYLVANIA...SHEPPARDS...MIDDLEGROUND...HUNTERS...GREEN
HILL...GOLOID...FARMDALE AND CAPTOLO THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 23, 2:55 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT SUN MAY 23 2004

SCZ045-231930-
BERKELEY-
255 PM EDT SUN MAY 23 2004

...A STRONG THUNDERSTORM WILL IMPACT LAKE MARION IN EXTREME
NORTHWESTERN BERKELEY COUNTY THROUGH 330 PM EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF WILSONS LANDING...
OR ABOUT 17 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EADYTOWN AND
WILSONS LANDING AND THE SOUTHEASTERN TIP OF LAKE MARION THROUGH 330
PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 3:20 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT SUN MAY 23 2004

SCZ044-045-232000-
BERKELEY-DORCHESTER-
320 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY AND
NORTHERN DORCHESTER COUNTY THROUGH 400 PM EDT...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF CROSS
CROSS ROADS...OR ABOUT 12 MILES WEST OF SAINT STEPHEN...MOVING
NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND WILSONS LANDING...PRIOLEAU... MOOREFIELD...
HUSSERTOWN...EADYTOWN...CROSS...CHICORA...BONNEAU BEACH AND BLACK
CREEK THROUGH 400 PM EDT.

THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN AND SMALL HAIL.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE
AND LAKE MARION.. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM
IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE
WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED
METAL OBJECTS.
Special weather statement, May 23, 3:46 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT SUN MAY 23 2004

SCZ043-049-232030-
COASTAL COLLETON-INLAND COLLETON-
346 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 430 PM
EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NEYLES...OR ABOUT 8
MILES SOUTHEAST OF WALTERBORO...THAT WAS NEARLY STATIONARY. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WALTERBORO...SIDNEY...ROUND O...NORMAN LANDING...HIOTTS...
GLOVERVILLE...COTTAGEVILLE...CANADYS...THAYER AND RITTER THROUGH 430
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

JR
Local storm report, May 23, 4:16 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             10 SE HARLEYVILLE       33.11N 80.33W
05/23/2004  0.75 INCH        DORCHESTER         SC   TRAINED SPOTTER

            PENNY SIZED HAIL NEAR SANDRIDGE RD./HWY 78

0400 PM     HAIL             COTTAGEVILLE            32.94N 80.48W
05/23/2004  1.00 INCH        COLLETON           SC   TRAINED SPOTTER

0405 PM     HAIL             1 N WALTERBORO          32.92N 80.67W
05/23/2004  0.75 INCH        COLLETON           SC   TRAINED SPOTTER

&&

RJB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:23 PM EDTSevere Thunderstorm WarningCHSDorchester37 min
May 23, 3:52 PM EDTSevere Thunderstorm WarningCHSColleton38 min
May 23, 4:04 PM EDTSevere Thunderstorm WarningCHSBerkeley26 min
May 23, 6:20 PM EDTSevere Thunderstorm WarningCHSJasper40 min
May 23, 7:13 PM EDTSpecial Marine WarningCHS62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.